Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Changing regiment and resistance
Dec 7, 2011

Hi Doc, I have been HIV positive for about 8 years and on medication since 2005. I didn't have much luck with my first regiment due to undetected resistance to Efavirenz prior to the start of regiment. I failed to suppress the virus and developed multi class resistance within 9 months. Here are the resistance genotypes: PI: none. NRTI: K65R, M184V, T215I. NNRTI: L100I, V179D. I started on Raltegravir, Darunavir, Ritonavir and Truvada about 4 years ago and I have been undetectable since with CD4 count over 1000. I have developed some strange muscle weakness, cramps, tension and spasms about 8 months ago. It is even affecting my facial and neck muscle (muscle tiredness when eating and concentration)as well as peripheral muscle. I have normal CK values. I am starting to suspect Raltegravir and I am thinking about changing this drug. I do not have many options though and I am wondering if changing a drug would compromise its effectiveness in future use. Would I be able to start Raltegravir again in the future as a last resort? In your opinion what is the best option for me right now? which drug should I replace it with? (my virus is susceptible to AZT but I would like to avoid it if I can) Thank you for your help. Adam, UK

Response from Dr. Henry

I would be somewhat nervous just dropping the raltegravir due to the backgfound NRTI resistance. Are you taking the darunavir twice daily (might be preferred if resistance a concern). You have low level resistance to etravirine but that might be an option (switch raltegravir to etravirine on a trial basis to see what happens to your muscle complaints). I assume you have had an evaluation for the muscle problems (ie thyroid, hormone, electrolyte studies possible rheumatology consult). Co-enzyme Q sometimes is helpful for muscle cramps-may be worth trying on a trial basis in some cases. KH



Previous
Lymph nodes and antiretroviral meds
Next
Rash spreading after quitting Atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement